Tags

Type your tag names separated by a space and hit enter

Hydroxycut-induced Liver Toxicity.
Ann Med Health Sci Res. 2014 Jan; 4(1):143-5.AM

Abstract

In the recent era, use of various nutritional supplements is highly encouraged amongst the people of United States. Weight loss supplements are major part of the nutritional supplements and their usage is unregulated in the US. Obesity is a major health concern in the US and Americans spend around $30 billion a year for weight loss supplements. At times, these supplements can be responsible for documented or undocumented adverse drug effects. The health consequences related to these supplements are often overlooked by the general public, even though FDA issues advisories regarding them. One common supplement used for weight loss was Hydroxycut (Iovate Health Sciences Research, Oakville, Ontario, Canada). Hydroxycut was recalled from the market after a FDA warning in May 2009 because of 23 reports of serious health problems ranging from jaundice and elevated liver enzymes to liver damage. 1 This case report adds evidence for Hydroxycut - induced hepatotoxicity. A 27 year old man with right upper quadrant pain and jaundice was found to have elevated liver enzymes and was taking Hydroxycut along with other supplements. Liver biopsy showed drug induced hepatotoxicity. Discontinuation of Hydroxycut dramatically improved liver functions and related symptoms.

Authors+Show Affiliations

Department of Medicine, University Hospital, Rutgers-New Jersey Medical School (Formerly UMDNJ-NJMS), Newark, NJ, USA.Department of Medicine, University Hospital, Rutgers-New Jersey Medical School (Formerly UMDNJ-NJMS), Newark, NJ, USA.Department of Medicine, University Hospital, Rutgers-New Jersey Medical School (Formerly UMDNJ-NJMS), Newark, NJ, USA.Department of Medicine, University Hospital, Rutgers-New Jersey Medical School (Formerly UMDNJ-NJMS), Newark, NJ, USA.Department of Medicine, University Hospital, Rutgers-New Jersey Medical School (Formerly UMDNJ-NJMS), Newark, NJ, USA.

Pub Type(s)

Case Reports

Language

eng

PubMed ID

24669349

Citation

Kaswala, Dh, et al. "Hydroxycut-induced Liver Toxicity." Annals of Medical and Health Sciences Research, vol. 4, no. 1, 2014, pp. 143-5.
Kaswala D, Shah S, Patel N, et al. Hydroxycut-induced Liver Toxicity. Ann Med Health Sci Res. 2014;4(1):143-5.
Kaswala, D., Shah, S., Patel, N., Raisoni, S., & Swaminathan, S. (2014). Hydroxycut-induced Liver Toxicity. Annals of Medical and Health Sciences Research, 4(1), 143-5. https://doi.org/10.4103/2141-9248.126627
Kaswala D, et al. Hydroxycut-induced Liver Toxicity. Ann Med Health Sci Res. 2014;4(1):143-5. PubMed PMID: 24669349.
* Article titles in AMA citation format should be in sentence-case
TY - JOUR T1 - Hydroxycut-induced Liver Toxicity. AU - Kaswala,Dh, AU - Shah,S, AU - Patel,N, AU - Raisoni,S, AU - Swaminathan,S, PY - 2014/3/27/entrez PY - 2014/3/29/pubmed PY - 2014/3/29/medline KW - Hydroxycut KW - Liver toxicity KW - Nutritional supplements SP - 143 EP - 5 JF - Annals of medical and health sciences research JO - Ann Med Health Sci Res VL - 4 IS - 1 N2 - In the recent era, use of various nutritional supplements is highly encouraged amongst the people of United States. Weight loss supplements are major part of the nutritional supplements and their usage is unregulated in the US. Obesity is a major health concern in the US and Americans spend around $30 billion a year for weight loss supplements. At times, these supplements can be responsible for documented or undocumented adverse drug effects. The health consequences related to these supplements are often overlooked by the general public, even though FDA issues advisories regarding them. One common supplement used for weight loss was Hydroxycut (Iovate Health Sciences Research, Oakville, Ontario, Canada). Hydroxycut was recalled from the market after a FDA warning in May 2009 because of 23 reports of serious health problems ranging from jaundice and elevated liver enzymes to liver damage. 1 This case report adds evidence for Hydroxycut - induced hepatotoxicity. A 27 year old man with right upper quadrant pain and jaundice was found to have elevated liver enzymes and was taking Hydroxycut along with other supplements. Liver biopsy showed drug induced hepatotoxicity. Discontinuation of Hydroxycut dramatically improved liver functions and related symptoms. SN - 2141-9248 UR - https://www.unboundmedicine.com/medline/citation/24669349/Hydroxycut_induced_Liver_Toxicity_ L2 - http://www.amhsr.org/article.asp?issn=2141-9248;year=2014;volume=4;issue=1;spage=143;epage=145;aulast=Kaswala DB - PRIME DP - Unbound Medicine ER -
Try the Free App:
Prime PubMed app for iOS iPhone iPad
Prime PubMed app for Android
Prime PubMed is provided
free to individuals by:
Unbound Medicine.